Illinois, 2007

Winter Storm in Illinois, February 6, 2007

February 6, 2007 · NWS LOT · 8 events in 8 counties and zones

A fast moving clipper system moved across northern Illinois on Tuesday February 6th. Air temperatures were very cold and the snow was very dry and fluffy, leading to large snowfall totals for this clipper system.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A fast moving clipper system moved across northern Illinois on Tuesday February 6th. Air temperatures were very cold and the snow was very dry and fluffy, leading to large snowfall totals for this clipper system. Numerous traffic accidents were reported across northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 6, 5:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 6, 5:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 AM CST TUE FEB 6 2007

.DISCUSSION...

GOING FORECAST/GRIDS IN GOOD SHAPE AND ONLY MINOR CHANGES NEEDED
THIS MORNING. SNOW CURRENTLY SPREADING ACROSS MN/IA WITH FAST MOVING
CLIPPER SYSTEM. MODELS IN GOOD AGREEMENT AS WELL...WITH GFS LEADING
THE WAY HAVING SHOWN THIS SYSTEM FOR SEVERAL DAYS NOW. SNOW ADVISORY
ALSO WELL PLACED WITH MODELS SHOWING HEAVIEST BAND OF SNOW FALLING
ACROSS THE SOUTHERN PART OF THE CWA AND CENTRAL IL. WITH ATMOSPHERE
SO DRY...SNOW/WATER RATIOS SHOULD BE RATHER LARGE...PERHAPS AS HIGH
AS 20/1. WITH QPF AMOUNTS OF UP TO TWO TENTHS ACROSS THE ADVISORY
AREA...3-5 INCHES ON TRACK THOUGH A FEW ISOLATED HIGHER AMOUNTS ARE
POSSIBLE. LESSER AMOUNTS NORTH OF THE ADVISORY AREA WITH 2-4 ALONG
I-80 CORRIDOR AND 2-3 NORTH TO I-90 OR SO WITH LOWEST AMOUNTS 1-2
INCHES ACROSS FAR NE IL. HAVE BUMPED POPS TO CATEGORICAL FROM
RFD/ORD SOUTH AND LIKELY NORTH OF THERE. SNOW WILL SPREAD EAST
ACROSS THE ENTIRE CWA BY MID/LATE MORNING WITH A 4-6 HR PERIOD OF
SNOW CENTERED NEAR 18Z. SNOW EXITS THE CWA QUICKLY THIS EVENING WITH
LINGERING FLURRIES OR SNOW SHOWERS MAINLY ACROSS NW INDIANA THIS
EVENING.

AS FOR TEMPS...APPEARS TEMPS ARE AT THEIR LOWS NOW AND WILL START A
SLOW CLIMB THRU SUNRISE. GUIDANCE LIFTS HIGHS TO THE LOWER TO MID
TEENS AND THIS LOOKS REASONABLE WITH TEMPS FROM EASTERN NE THRU
SOUTHERN IA ALREADY AT THESE LEVELS. HAVE TRIMMED A FEW DEGREES OFF
LOWS TONIGHT WITH FRESH SNOW AND SOME CLEARING OVERNIGHT AND THESE
MAY NEED TO BE LOWERED FURTHER ESPECIALLY ACROSS NW IL. LIKEWISE...
STAYED AT OR BELOW GUIDANCE THRU THURS. CMS

&&

.AVIATION DISCUSSION REGARDING 12Z TAFS...

AC NOSING SE OVER RTES THIS MRNG AHEAD OF SHORT WAVE DIVING INTO THE
MIDWEST FROM THE UPR PLAINS. THIS FEATURE IS FCST TO DVLP A WEAK LOW
PRES CENTER THAT WILL MOVE RPDLY SE TO SRN IL THIS AFTN. THIS WILL
SWING WINDS ARND TO THE SW TO SE THIS MRNG...THEN NORTH THIS
EVENING. VERY LIGHT GRADIENT SHUD NOT PROPEL WIND SPEEDS ABOVE 10
KTS. NOT MUCH MSTR WITH THIS WAVE BUT COLD TEMPS CAUSING A HIGH
WATER TO ICE RATIO SO THAT A TENTH OF WATER CUD PRODUCE 2 TO 3
INCHES OF SNOW. THIS STARTING LT MRNG WITH HEAVIEST SNOWFALL IN THE
EARLY TO MID AFTN...TAPERING VERY QUICKLY BEFORE NIGHTFALL. CIGS
SHUD DROP TO MVFR SHORTLY AFTER SNOW ONSET THEN TO LOW MVFR TO IFR
CIG AND VSBY ABOUT MID AFTN. WINDS BACKING AROUND TO EAST AS LOW
PRESSURE DIVES SE ACROSS SRN IL AT MIDDAY...THEN TO NORTH AS SNOW
ENDS NEAR EVENING AS LOW PASSES INTO KENTUCKY. CIGS LIKELY TO
SCATTER THIS EVENING.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...SNOW ADVISORY THRU 00Z WED FOR LEE LASALLE GRUNDY LIVINGSTON
      FORD KANKAKEE IROQUOIS.
.IN...SNOW ADVISORY THRU 00Z WED FOR NEWTON JASPER BENTON.
.LM...NONE.

&&
Hazardous weather outlook, Feb 6, 4:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CST TUE FEB 6 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-071030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CST TUE FEB 6 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS THE AREA THIS MORNING AND CONTINUE THROUGH
LATE AFTERNOON. SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE
SOUTH OF A LINE FROM DIXON TO MORRIS TO DE MOTTE INDIANA. NORTH OF
THIS LINE... 2 TO 3 INCHES OF SNOW ACCUMULATION IS POSSIBLE WITH
THE LOWEST AMOUNTS ACROSS FAR NORTHEAST ILLINOIS.

WITH SEVERAL DAYS OF BITTERLY COLD TEMPERATURES...ICE JAMS ARE
FORMING ON AREA RIVERS. TEMPERATURES ARE NOT FORECAST TO GO ABOVE
FREEZING UNTIL AT LEAST EARLY NEXT WEEK. THIS COULD LEAD TO
ADDITIONAL ICE JAMS AND RIVER FLOODING THROUGH THE WEEKEND. A FLOOD
WARNING IS IN EFFECT FOR ICE JAM RELATED FLOODING NEAR MOMENCE ON
THE KANKAKEE RIVER. ANOTHER ICE JAM NEAR WILMINGTON IS BEING
MONITORED FOR POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AMOUNTS WILL BE GREATLY APPRECIATED
TODAY. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY ICE JAMS OR HIGH
RIVER LEVELS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-071030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CST TUE FEB 6 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, De Kalb

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Sandwich reported 6.8 inches of snowfall.

Winter Storm, Kankakee

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

St. Anne measured 8.0 inches of snowfall, Bonfield measured 6.0 inches of snowfall and Bourbonnais measured 5.8 inches of snowfall.

Winter Storm, Kendall

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Newark measured 6.1 inches of snowfall and Plano measured 6.5 inches of snowfall.

Winter Storm, Grundy

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Coal City 5NW and Morris 1N both measured 7.0 inches of snowfall.

Winter Storm, Iroquois

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Clifton measured 6.0 inches of snowfall.

Winter Storm, Will

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
Will forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter

Romeoville measured 6.2 inches of snowfall and Joliet measured 5.5 inches of snowfall. The Joliet Police reported 37 traffic accidents and the Illinois State Police reported 36 accidents in Will County. Most of the accidents were fender benders. However, on Interstate 55 near Route 30, a car spun out and was struck by a tanker truck. One person died in the crash.

Winter Storm, Livingston

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
Livingston forecast zone
Reported by
COOP Observer
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Pontiac measured 7.0 inches of snowfall.

Winter Storm, Ford

When
February 6, 7:00 AM CST to 7:00 PM CST
Where
Ford forecast zone
Reported by
COOP Observer
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Paxton measured 5.8 inches of snowfall.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Will2007-02-0658MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18293, 18294, 18295, 18297, 18298, 18299, 18572, 18815.